Heterotopic ossification of varying severity can be caused by surgery or trauma to the hips and legs. About every third patient who has total hip arthoplasty (joint replacement) or a severe fracture of the long bones of the lower leg will develop heterotopic ossification. Between 50% and 90% of patients who developed heterotopic ossification following a previous hip arthoplasty will develop additional heterotopic ossification.
EHDP (Didronel) has been used for the prevention of postoperative heterotopic ossification, but the outcome has been contradictory. Indomethacin, a prostaglandin synthase inhibitor is an anti-inflammatory drug which also suppresses mesenchymal cells, and is effective in patients at high risk, when administered in different doses immediately after surgery for about 3 to 6 weeks.
Single dose radiation therapy is well tolerated and is cost effective, without an increase in bleeding, infection or wound healing disturbances.
Other possible treatments.
Certain antiinflammatory agents, such as indomethacin, ibuprofen and aspirin, have shown some effect in preventing reoccurrence of heterotopic ossification after total hip replacement.
Conservative treatments such as passive range of motion exercises or other mobilization techniques provided by physiotherapists may also assist in preventing HO. A review article looked at 114 adult patients retrospectively and suggested that the lower incidence of HO in patients with a very severe TBI may have been due to early intensive physiotherapy in conjunction with pharmacological treatment.